We retrospectively investigated the clinical and histopathologic features of hospitalized patients infected with human immunodeficiency virus who had symptomatic lactic acidosis syndrome at a university teaching hospital during 1995–2000. Twelve patients were identified, 11 during 1998–2000; of these, 5 died with rapid progression to otherwise unexplained multiple-organ failure. All had extensive prior exposure to nucleoside analog reverse-transcriptase inhibitors (NRTIs). At presentation, the most commonly identified NRTI component of antiretroviral regimens was stavudine plus didanosine. Eleven patients presented with abdominal pain, nausea, and/or emesis. Eight patients had prior acute weight loss (mean [±SD], 12 ± 5.3 kg). Median venous plasma lactate levels were ≥2-fold greater than the upper limit of normal (2.1 mmol/L). Serum transaminase levels were near normal limits at presentation. Histopathologic studies confirmed hepatic macrovesicular and microvesicular steatosis in 6 patients. Concurrent chemical pancreatitis was identified in 6 patients. The increasing number of cases identified during the study period suggests that physicians better recognize symptomatic lactic acidosis and/or that cumulative NRTI exposure may increase the risk for this syndrome.
Journal Article. 4658 words. Illustrated.
Subjects: Infectious Diseases ; Immunology ; Public Health and Epidemiology ; Microbiology
Full text: subscription required